Alert archive / Wisconsin / River Flood Warnings in 2018

River Flood Warning 120, NWS Milwaukee, WI

October 10, 2018Columbia County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Oct 10, 2018, 3:43 PM CDT for Columbia County, Wisconsin. It took effect at Oct 11, 2018, 7:00 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 3:43 PM CDT (20:43 UTC)
In effect from
Oct 11, 2018, 7:00 PM CDT
Expired
Oct 16, 2018, 1:00 PM CDT
In force
5 days
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Major

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 84 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wisconsin River at Portage (PORW3).

Action stage
12.7 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Oct 10, 3:16 PM CDT, 27 minutes earlier.

Area forecast discussion, Oct 10, 3:16 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
316 PM CDT Wed Oct 10 2018

.DISCUSSION...

Tonight and Thursday...Forecast Confidence is High.

Light to moderate rain via the warm conveyor belt will come to an
end over ern WI late this afternoon, but a broken line of showers
and possibly isold tstorms along the cold front over sw WI will
move ewd into early evening. No longer anticipating any short
term flooding problems other than the rivers that are already in
flood or are forecasted to rise to flood stage.

The 999 mb Low over west central WI will deepen and occlude to the
ern portion of Upper MI and Lake Superior tnt and reach near James
Bay, Canada around 00Z Fri. Strong cold advection and gusty winds
to 30 to 35 mph tnt-Thu. Temps will fall into the upper 30s to
lower 40s by sunrise Thu and remain in the 40s through the day.

Thursday night through Saturday - Confidence...Medium
Center of surface high will shift to the south of WI this period
with ridging becoming centered across WI Friday night. A couple of
chilly and frosty nights are likely. A mid level trough axis
swings through later Friday into Friday evening. Except for the
00z ECMWF, models keep qpf with this feature to our south. Clouds
and winds may be a limiting factor in widespread frost formation
Thursday night. By Friday night, clouds should be fewer and winds
lighter, so this looks to be the better chance at a more
widespread frost. On saturday we start to see some low/mid level
waa in advance of the next trough.

Saturday night and Sunday - Confidence...Medium
A cold front swings through and will reinforce the chilly airmass.
The 12z GFS and 00z ECMWF show some light precip potential with
this Saturday night so will have some mention in the forecast of
light rain. However, the 12z ECMWF has backed off and is showing a
dry look. Cold advection prevails Sunday with the GFS showing a
somewhat colder solution with some 925 temps getting below 0c.

Sunday night and Monday - Confidence...Medium
The 00z ECMWF is showing some precip across the area this period
as a system passes south. The 12z run has pulled back a bit.
Meanwhile the GFS and GEM continue with a dry look as the low
riding along the front well south keeps the qpf well away from our
area. Will go with this drier look for now.

Tuesday - Confidence...Medium
Another low pressure system will shift into WI or the Lake
Superior region . A period of waa is expected ahead this system
with a chance of showers in the afternoon and/or evening as the
front and mid level energy move through. A gusty northwest wind
kicks in behind this system setting up a dry but chilly Wednesday.

&&

.AVIATION(21Z TAFS)...Cigs of 1-3 kft this afternoon through Thu
AM with Cigs locally below 1 kft within and near areas of rain.
Vsbys of 1-5SM in and near areas of rain. Cigs then rising to
3.5-4.0 kft Thu afternoon and possibly becoming scattered. Winds
becoming wly late this afternoon and evening and gusting to 30-35
kts through Thu.

&&

.MARINE...A Small Craft Advisory remains in effect until 02z Thu
from Port Washington to Sheboygan and points north due to high
waves from a persistent sly flow. Afterward, a Gale Warning is in
effect from 02z Thu until 17Z Thu for the entire open lakes of
Lake MI and the nearshore area from Sheboygan south to Winthrop
Harbor, IL. A strong cold front will sweep across the lake this
evening with west-southwest gale force wind gusts. The winds will
gradually weaken Thu afternoon into the evening.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning from 9 PM this evening to noon CDT Thursday for
     LMZ643>646-669-671-673-675.

     Small Craft Advisory until 9 PM CDT this evening for LMZ643.

&&

Tonight/Thursday and Aviation/Marine...Gehring
Thursday Night through Wednesday...Collar
Hazardous weather outlook, Oct 10, 2:47 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
247 PM CDT Wed Oct 10 2018

WIZ046-047-051-052-056>060-062>072-112000-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
247 PM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are possible into the early evening hours.

Numerous area rivers remain above flood stage and are expected to
remain elevated.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Numerous area rivers will remain above flood stage through the
next week.

Areas of frost are expected Thursday night into Friday morning. A
more widespread frost is possible Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation most likely will not be needed.

LMZ643>646-112000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
247 PM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A few thunderstorms will be possible through early evening.

A strong cold front will move through the area late this
afternoon or early this evening, with west winds becoming very
gusty behind the front. A Gale Warning is effect for the nearshore
waters starting during the mid evening hours, and continuing
through mid day Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A Gale Warning will continue through mid day Thursday for the
nearshore waters.

Winds may briefly reach Small Craft Advisory levels late in the
weekend and early next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
247 PM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A few thunderstorms will be possible into this evening, mainly
across the southern part of the lake.

As a cold front moves through late this afternoon and early this
evening, west to northwest winds will become very gusty. A Gale
Warning is in effect for the open waters starting mid evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The Gale Warning will continue through mid day Thursday.

Collar
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:09 PM CDTSpecial Weather StatementMKXWashington36 min
Oct 10, 2:59 AM CDTGale WarningMKX37 hr
Oct 10, 3:43 PM CDTRiver Flood WarningMKXColumbia19 hr

Nearby

River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.